JOURNAL ARTICLE
Add like
Add dislike
Add to saved papers

Hemorrhagic cystitis in a patient receiving conventional doses of dacarbazine for metastatic malignant melanoma: case report and review of the literature.

INTRODUCTION: Hemorrhagic cystitis is a potentially life-threatening complication in patients receiving cancer therapy. This urologic emergency is commonly associated with the chemotherapeutic use of oxazaphosphorine alkylating agents. This report describes a case of hemorrhagic cystitis associated with dacarbazine treatment.

CASE SUMMARY: A 63-year-old man with asymptomatic metastatic malignant melanoma received 3 cycles of dacarbazine (600-850 mg/m2) monochemotherapy, each 3 weeks apart. Two weeks after the third cycle, he presented with gross hematuria and mild dysuria. Physical examination revealed no significant finding. Hematuria was confirmed by urinalysis, and urinary infection was excluded by repeated urine cultures. Ultrasonography revealed diffuse bladder wall thickening with no discrete mass or ulceration. Cystoscopy findings revealed generalized inflammation and edema of the mucosa of the bladder, confirming the diagnosis of hemorrhagic cystitis. The patient's gross hematuria continued for 2 weeks and then completely resolved with supportive care. Two weeks after complete resolution, the patient experienced 2 transient episodes of gross hematuria that lasted a few hours and subsided spontaneously.

DISCUSSION: Dacarbazine is currently considered the standard first-line treatment in patients with advanced malignant melanoma. At standard prescribed doses (a single dose of 850-1000 mg/m2 or 250 mg/m2 for 5 days per cycle), dacarbazine is a reasonably well tolerated chemotherapeutic drug; nausea, vomiting, and myelosuppression are the most common adverse effects. Association of dacarbazine with hemorrhagic cystitis has not been reported previously (in a PubMed literature search from 1950-2006), and only 1 case report associates temozolomide (an analog of dacarbazine) with hemorrhagic cystitis. Based on the Naranjo adverse drug reactions probability scale, an objective assessment revealed dacarbazine to be a probable cause of hemorrhagic cystitis in this case.

CONCLUSIONS: This case report suggests that dacarbazine at conventional doses was a probable cause of hemorrhagic cystitis. Regular urinalysis and early intervention are recommended, as a means of detecting early hematuria and subsequently reducing or discontinuing dacarbazine treatment. Adequate hydration before, during, and after dacarbazine administration may be useful in preventing this complication.

Full text links

For the best experience, use the Read mobile app

Group 7SearchHeart failure treatmentPapersTopicsCollectionsEffects of Sodium-Glucose Cotransporter 2 Inhibitors for the Treatment of Patients With Heart Failure Importance: Only 1 class of glucose-lowering agents-sodium-glucose cotransporter 2 (SGLT2) inhibitors-has been reported to decrease the risk of cardiovascular events primarily by reducingSeptember 1, 2017: JAMA CardiologyAssociations of albuminuria in patients with chronic heart failure: findings in the ALiskiren Observation of heart Failure Treatment study.CONCLUSIONS: Increased UACR is common in patients with heart failure, including non-diabetics. Urinary albumin creatininineJul, 2011: European Journal of Heart FailureRandomized Controlled TrialEffects of Liraglutide on Clinical Stability Among Patients With Advanced Heart Failure and Reduced Ejection Fraction: A Randomized Clinical Trial.Review

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

Read by QxMD is copyright © 2021 QxMD Software Inc. All rights reserved. By using this service, you agree to our terms of use and privacy policy.

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app